Thunderstorm Wind, Eureka
- When
- June 8, 2:38 PM PST to 3:38 PM PST
- Where
- Eureka County, 8.88 mi SSW of Tonkin
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.830, -116.490
Station (COIN2) Coils Creek, Elevation 6745 feet.
A cluster of storms created gusty winds around the Sothern Lander and Eureka county areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A cluster of storms created gusty winds around the Sothern Lander and Eureka county areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 8, 2:12 PM PST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 312 PM PDT Thu Jun 8 2023 .SYNOPSIS...Unstable conditions continue for the next few days with scattered afternoon showers and thunderstorms each day. && .SHORT TERM...Tonight through Friday night Closed low circulation positioned near Ely with deformation axis along the northern Nevada border. Current satellite images show a line of storm arching northward into Idaho. After sunset, storms will be ending and less showers, but spotty shower may persist across portions of northern Nevada. Friday...Poor shear on Friday but air mass stays conditionally unstable for more diurnally driven popcorn cells. Numerous showers (60%) are expected across the north, but less convective activity (40%) across US 50. After sunset, these showers will quickly end. .LONG TERM...Saturday through next Thursday The next eastern Pacific closed low moves toward southern California, placing Nevada in a favorable region moisture with weak embedded waves. No significant pattern changes where diurnally driven convection will be a daily occurrence. The probability is highest Sunday and Monday afternoons where PoP values reach the 60-80% range across northern Nevada. While its too many days to provide details, this pattern is favorable for local heavy rain showers associated with afternoon thunderstorms. Ensembles indicate the closed low ejects across the Four Corners region, resulting in diurnal shower/storm coverage gradually decreasing each day. By next Thursday, the chance for any showers/storms will be low (20%), except a slightly higher threat across Elko County where PoP values are still (30%-40% range), well above climatology. Bottom line: Wet pattern continues with no hot summer days forthcoming. && .AVIATION... Diurnally driven convection remain a hazard with showers and storms in the vicinity of KWMC, KBAM, KEKO, and KELY. This threat diminishes after 02Z this evening. The threat of showers/storms at KTPH is less than 10 percent and is not mentioned in the TAF. Similar conditions expected Friday afternoon with much of the convective activity over northern Nevada. Any storm will generate gusty outflow winds. && .FIRE WEATHER... With the continuing wet pattern, no fire weather hazards are expected for the next several days. && .HYDROLOGY... River and stream flows remain elevated along portions of the Humboldt River as well as Lamoille Creek. The active weather pattern persists, with afternoon and early evening rain showers and thunderstorms. Low chance (10%) low that any given thunderstorm will cause increased hydrologic impacts. Smaller creeks like Lamoille will see diurnal fluctuations, but larger rivers that are slower responding will continue to run high. The swollen stream from snowmelt water can be dangerous as multiple people have died in them out West, so use caution when on streams fresh from the mountains. && .LKN Watches/Warnings/Advisories... None. && 88/88/88/88
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT Thu Jun 8 2023
NVZ031-082000-
Northern Elko County NV-
1244 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central Elko
County through 100 PM PDT...
At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Owyhee. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and up to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Owyhee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4199 11584 4191 11583 4189 11612 4200 11610
TIME...MOT...LOC 1943Z 089DEG 2KT 4196 11594
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DPSpecial Weather Statement
National Weather Service Elko NV
107 PM PDT Thu Jun 8 2023
NVZ031-082030-
Northern Elko County NV-
107 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northeastern Elko
County through 130 PM PDT...
At 107 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Contact, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
US-93, and Jackpot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 11452 4175 11468 4192 11504 4201 11494
4200 11465
TIME...MOT...LOC 2007Z 130DEG 17KT 4187 11468
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
91Special Weather Statement
National Weather Service Elko NV
129 PM PDT Thu Jun 8 2023
NVZ030-082100-
Humboldt County NV-
129 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northeastern
Humboldt County through 200 PM PDT...
At 129 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Paradise Valley, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4163 11708 4153 11738 4171 11758 4187 11721
TIME...MOT...LOC 2029Z 153DEG 13KT 4171 11733
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
93Special Weather Statement
National Weather Service Elko NV
136 PM PDT Thu Jun 8 2023
NVZ030-082100-
Humboldt County NV-
136 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of central Humboldt
County through 200 PM PDT...
At 136 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Winnemucca. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Humboldt
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 11786 4101 11802 4116 11808 4112 11776
TIME...MOT...LOC 2036Z 190DEG 4KT 4105 11792
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DPThe Elko radar (KLRX), 105 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Station (COIN2) Coils Creek, Elevation 6745 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098260.